Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 4, NWS Green Bay, WI

May 11, 202016 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 11, 2020, 2:52 PM CDT for 16 counties in Wisconsin. It took effect at May 12, 2020, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2020, 2:52 PM CDT (19:52 UTC)
In effect from
May 12, 2020, 12:00 AM CDT
Expired
May 12, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS73 KGRB 111952
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
252 PM CDT Mon May 11 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-120415-
/O.NEW.KGRB.FZ.W.0004.200512T0500Z-200512T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
252 PM CDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
TUESDAY...

* WHAT...Below freezing temperatures are expected. Low 
  temperatures at most locations will range from the middle 20s to
  the lower 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill or damage crops
  and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

mpc
2 follow-up statements
859 
WWUS73 KGRB 120231
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
931 PM CDT Mon May 11 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-121300-
/O.CON.KGRB.FZ.W.0004.200512T0500Z-200512T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
931 PM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT TUESDAY...

* WHAT...Below freezing temperatures are expected. Low 
  temperatures at most locations will range from the middle 20s 
  to the lower 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill or damage crops
  and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$
564 
WWUS73 KGRB 121255
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
755 AM CDT Tue May 12 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-121400-
/O.EXP.KGRB.FZ.W.0004.000000T0000Z-200512T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
755 AM CDT Tue May 12 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are warming above freezing at most locations over 
central to northeast Wisconsin this morning, thereby ending the 
threat of damage to sensitive vegetation. The Freeze Warning will 
therefore be allowed to expire.

$$

mpc

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 11, 11:51 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 11, 11:51 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
1151 AM CDT Mon May 11 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 339 AM CDT Mon May 11 2020

A large cold high pressure system centered north of
Lake Winnipeg will move slowly south into the Great Lakes region
over the next couple of days and bring clear and cold nights and
sunny very dry days. This will result in a frost or freeze at
night and higher than usual fire danger in the afternoon.

Scattered snow and rain showers over far northeast Wisconsin should
end this morning as drier air arrives from the north. Highs today
will be 10 to 15 degrees below normal, with relative humidities
ranging from the teens in the north to the 20s elsewhere. A lake
breeze will keep the Lake Michigan shore even cooler. This lake
breeze will move inland during the later afternoon into the Fox
Valley and Southern portions of Oconto and Marinette counties.

Light winds, clear skies and dry air will make for rapid cooling tonight.
Sub-freezing temperatures are expected over the entire area, with
lows around 30 in the Fox Valley and Lakeshore and 20s
elsewhere.

Tuesday should be sunny and a few degrees warmer than today. Very
low relative humidities will produce higher than normal fire
danger once again.

.LONG TERM...Tuesday Night Through Sunday
Issued at 339 AM CDT Mon May 11 2020

A return to spring-like weather highlights the long term. After a
dry start to the week, chance for rain (storms?) ramps up
Wednesday evening/night into Thursday. Another chance for
showers/storms arrives sometime this weekend.

Tuesday night...one more chilly night with frost/freeze headlines
expected across parts of the area as high pressure slides into
the eastern Great Lakes. Another hard freeze expected over
northern WI with lows in the 20s, with lower to middle 30s farther
south. High clouds will begin to increase from the southwest
through the night as WAA slowly begins across the western Great
Lakes.

Wednesday into Thursday night...as high pressure pushes off
toward the East Coast, WAA will really ramp up ushering in warmer
and more humid air to the area. PWATS climb over 1" for most spots
by late Wednesday evening as the Gulf of Mexico will be open for
business, aided by a S/SW 35-45 kt low level jet. This will
spread an area of showers across the area. Models differ on how
fast the low level jet veers to the west Thursday morning and when
a low pressure system and front pass through the area, ending the
widespread precip threat. Canadian is the fastest, showing most
of the precip out of the area by 12z Thursday. However, will lean
toward more of the model consensus, slowing this process down and
keeping the chance for showers/storms through Thursday (especially
across the south closer to the front). Additional lift on
Thursday will also be provided by the RRQ of an upper jet and
upper trough moving across the Great Lakes. Prospects for thunder
still look to be on the low side, as surface instability stays
south of the area, but can't rule out a few storms mainly south of
Highway 29 as the steeper mid-level lapse rates spread over the
area and some elevated instability pushes north of the front. The
shower/storm threat ends for most spots Thursday evening as the
system shifts south/east of the area.

Friday...dry weather is expected across the area as high pressure
makes a brief appearance across the western Great Lakes. Highs
mainly in the 60s are expected, except near Lake Michigan where an
onshore flow (and likely lake breeze) will hold highs in the 40s
and 50s.

The weekend...models all showing another low pressure and potent
shortwave bringing shower/storms chances to the region. However,
plenty of model discrepancy this far out. ECMWF showing the dry
air actually winning out and keeps the system to the south. Model
blend brings a chance of showers to the area, which is reasonable
for now. Zonal flow across the CONUS will keep temps near the
seasonal norms, with cooler readings continuing near Lake
Michigan with a persistent onshore flow.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1150 AM CDT Mon May 11 2020

VFR convective clouds will push south and provide broken cloud
cover at times, particularly for the central and east-central WI
taf sites. Gusty northwest winds to 20 kts are expected to subside
by mid to late afternoon.

Clear skies, light winds and excellent visibility are expected
tonight.

Sunshine and relatively light west winds are expected Tuesday,
with a lake breeze shifting winds to the southeast in the
afternoon in the lakeshore counties and Fox Valley airports.
&&

.FIRE WEATHER...
Issued at 339 AM CDT Mon May 11 2020

Elevated fire weather conditions are expected in the afternoon and
early evening today and tomorrow. Relative humidities should drop
into the 15 to 25 percent range in the sandy soil regions both
days, but winds will be light to moderate, and temperatures cooler
than usual.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Bersch
AVIATION.......MPC
FIRE WEATHER...RDM
Hazardous weather outlook, May 11, 10:29 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1029 AM CDT Mon May 11 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121530-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1029 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Elevated fire weather conditions are expected this afternoon, due
to very low relative humidity and moderate northwest winds.

Freezing temperatures are expected across the entire area tonight.
Cold sensitive plants should be covered or moved indoors to prevent
damage.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Freezing temperatures are expected once again across northern
Wisconsin Tuesday night, with a frost or freeze possible across
central and east central Wisconsin.

Elevated fire weather conditions will continue through midweek.
Very low relative humidity is anticipated regionwide on Tuesday.
The threat will continue over mainly northern Wisconsin on
Wednesday, due to a combination of low relative humidity and
increasing southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

LMZ521-522-541>543-121530-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1029 AM CDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Hazardous conditions for small craft could develop Wednesday night
into Thursday as southeast to south winds build waves on Lake
Michigan.

Kieckbusch

Nearby

Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.